You are on page 1of 4

A BI-HAMILTONIAN INTEGRABLE TWO COMPONENT GENERALIZATION OF THE THIRD-ORDER BURGERS EQUATION

DARYOUSH TALATI AND REFIK TURHAN Dedicated to Professor Yavuz Nutku who passed away on December 8, 2010. Abstract. We announce a new bi-Hamiltonian integrable two-component system admitting the scalar 3rd-order Burgers equation as a reduction.

arXiv:1210.6083v1 [nlin.SI] 22 Oct 2012

1. Introduction Bi-Hamiltonian evolutionary equations are those which can be embedded in a Magri scheme uti = Fi [u] = KGi [u] = JGi+1 [u], Gi = E(hi [u]), i = 1, 0, 1, 2, 3, constructed by two compatible Hamiltonian (skew-adjoint, Jacobi identity satisfying) operators J and K. Hamiltonian operators are dened to be compatible if their arbitrary linear combinations are Hamiltonian operators also. Here the dierential functions Fi [u] are the (characteristics of) symmetries and the dual objects Gi are the conserved gradients which are Euler derivatives E(hi ) of the conserved densities hi . Very recently [1], it is rigorously proved that for a given two compatible Hamiltonian operators, construction of partial Magri scheme (Fi , Gi , hi ), i = 1, 0, 1, 2, , N for some nite N implies existence of remaining innitely many of them, and therefore integrability of the equations Fi in the sense of existence of innitely many conservation laws. For a given pair of compatible Hamiltonian operators, construction of the Magri scheme is quite a straight forward task to do. The inverse problem of nding an appropriate compatible pair of Hamiltonian operators in whose Magri scheme a given system exists, is a nontrivial one. The Ablowitz-Kaup-Newell-Segur (AKNS)[2] system ut vt = uxx + 2u2v vxx 2v 2 u ,

can be considered as a 2-component generalization of the scalar Heat equation (HE) in (1+1) dimensions, since u = 0 reduction of the system leaves the scalar HE vt = vxx behind. The second order HE cannot be written as a bi-Hamiltonian equation but the odd-order nu members ut = u(2n+1)x , n = 0, 1, 2, 3, , where unx = n , in the (autonomous) symmetry x hierarchy ut = unx , of the HE are bi-Hamiltonian equations as noted recently in [3] and given in a related variables in which the rst member (x-translation symmetry of the HE) appears in the Riemann equation form in [4] (see Proposition 3.3 in [5]). Motivated by the observation that the second-order scalar HE, despite not being a biHamiltonian equation, has a bi-Hamiltonian 2-component generalization, i.e. the AKNS system, and that the odd-order HEs are bi-Hamiltonian, we considered a class of third-order Burgers type two-component systems for integrability. We shall give the results of our classication elsewhere [6]. But here, starting from an example system which is related to a known integrable system, we introduce a new completely integrable 3rd-oder Burgers type system whose bi-Hamiltonian structure we constructed too.
1

D. TALATI AND R. TURHAN

2. An example related to a known system Let us consider the following system ut vt = uxxx + 3uxx u + 3u2 + 3u2 ux + vxx + 2ux v x vxxx 3vxx u + 6uxx v + 3ux vx + 3u2vx + 2vvx , (1)

which reduces to the scalar 3rd-order Burgers equation in v = 0. In terms of the new variables (w, z) which are dened as 3 z = v + u2 2 the above system becomes w = ux , wt zt = wxxx + zxxx + 2wx z + 2wzx zxxx 9wwx + 6zwx + 3wzx + 2zzx . (2)

The transformed system (up to a linear change of variables) is the Karasu (Kalkanl) equation which is obtained in Painlav classication [7]. A recursion operator is given for the system in e [8] and its bi-Hamiltonian structure is constructed by Sergyeyev in [9]. 3. The new system The new Burgers type 2-component system we introduce here is ut vt = uxxx + 3uxx u + 3u2 + 3ux u2 + vxx + ux v + uvx x vxxx 3vxx u + 3uxx v + 6uux v + 3u2vx + 4vvx . (3)

This system reduces to the 3rd-order Burgers equation by v = 0 also. It can be written as a bi-Hamiltonian system as given in the following proposition. Proposition 1. The system (3) is bi-Hamiltonian ut vt =K u v v dx = J 2 u v 1 1 vux + u2 v + v 2 dx 2 3 K1 K2 K3 K4

with the compatible pair of Hamiltonian operators J= where K1 = D 3 + u2 D + uux ux D 1 ux , K2 = D 4 + 4uD 3 + (9ux + 3v + 5u2 )D 2 + (7uxx + 5vx + 16uux + 3uv + 2u3 )D +(2uxxx + 6uxx u + 6u2 + 6u2 ux + 2vxx + 3ux v + 2uvx ) ux D 1 vx , x K3 = K , 2 K4 = 6vD 3 + 9vx D 2 + (7vxx + 12ux v 12vx u + 12u2v + 9v 2 )D +(2vxxx 6vxx u + 6uxx v + 12uux v + 6u2vx + 9vvx ) vx D 1 vx , and D n =
dn , dxn 1 D 2 + 2Du 3D D 2 + 2uD 4vD + 2vx

, K=

() denotes the formal adjoint.

A proof follows from direct (and tedious) calculation that for arbitrary functions (x), (x) and linear combinations H = K + J with constant , the functional trivector = prV
H

( ) H

dx

vanishes independently from the value of , where prVQ is the prolongation of the vector eld with characteristic Q[u] [10].

A BI-HAMILTONIAN INTEGRABLE TWO COMPONENT GENERALIZATION OF ...

The rst few conserved densities of the hierarchy which are obtained rst by the software in [11], are listed below. h1 = u h0 = v 2 1 h1 = vux + 2 u2 v + 1 v 2 3 4 2 h2 = 2uxx vx + vu2 6uuxvx + 3v 2 ux + 8u2 vux 3 vx + u4 v + 2u2 v 2 + 7 v 3 x 9 . . . These densities suce to write a partial Magri scheme proving integrability of the system (3). 4. Discussion Even though both of the systems (1) and (3) reduce to the same 3rd-order Burgers equation by v = 0, the Hopf-Cole transform u ux /u of the system (1) is no more a local evolutionary equation. With the same transformation, system (3) transforms to a non-polynomial system having v = 0 reduction to the scalar 3rd-order HE. Most of the classied third order systems are generalizations of the KdV equation or equations related to it [12, 13, 14, 15] and the references therein. System (3) cannot be transformed to a form having a reduction to KdV or to a related equation without some additional constraint by dierential substitutions. In the scalar case, the Hopf-Cole transformation relating the Heat and the Burgers equations transforms the conserved gradients of the odd-oder HEs into some nonlocal objects. But in the 2-component case, Burgers forms of the systems seems more suitable to be written in Hamiltonian form. System generalizations of the Burgers equation are classied mainly by generalizing the 2ndorder scalar equation [16, 17, 18, 19, 20, 21] the references therein. They are expected and turn out to possess symmetries at all orders like their scalar version. However in the system we gave here, similar to the other known Magri schemes, the integrable equations are only in odd orders and there are no (local) symmetries with even order. The odd-order scalar Heat hierarchy seems an exception to this general rule: The even-order Heat equations persist to be the symmetries of the odd-order ones, even if the only place we can put them is the position of conserved gradients in the Magri scheme. If a multi-component system is to be named according to the scalar equation it reduces by some eld reductions, the Karasu (Kalkanl) system is not of KdV type since in its original form (2), it does not reduce to KdV. However the related system (1) we gave here is genuinely Burgers type because it has a reduction to the 3rd-order scalar Burgers equation without any extra constraint left. Acknowledgements D.T. is supported by TUBITAK PhD Fellowship for Foreign Citizens. References
[1] A. de Sole and V.G. Kac, Non-local Hamiltonian Structures and applications to the theory of integrable systems I, arXiv:1210.1688v1. [2] A.C.Newell, Solitons in mathematics and physics, Philadelphia: Society for Industrial and Applied Mathematics, (1985). [3] A. de Sole, V.G. Kac and M. Wakimoto, On classication of Poisson vertex algebras, Transform. Groups 14 (2010), 883-907., arXiv:1004.5387v2. [4] P.J. Olver and Y. Nutku, Hamiltonian structures for systems of hyperbolic conservation laws, J. Math. Phys. 29 (1988), 1610-1619. [5] D. Talati and R. Turhan, On a Recently Introduced Fifth Order bi-Hamiltonian Equation and Trivially Related Hamiltonian Operators, SIGMA 7 (2011), 081, 8 pages. [6] D. Talati and R. Turhan, A class of 2-component 3rd-order Burgers equations, in preperation.

D. TALATI AND R. TURHAN

[7] A. Karasu (Kalkanl), Painlev classiscation of coupled Kortaweg-de Vries systems, J. Math. Phys. 38 e (1997), 3616-3622. [8] A. Karasu (Kalkanl), A. Karasu and S. Yu Sakovich, A strange recursion operator for a new integrable system of coupled Korteweg-de Vries equations, Acta. Appl. Math. 83 (2004) 85-94. [9] A. Sergyeyev, A strange recursion operator demystied, J. Phys. A:Math. Gen. 38 (2005), L257-L262. [10] P.J. Olver, Applications of Lie Groups to Dierantial Equations, Second Ed., Graduate Texts in Mathematics, Vol. 107, Springer-Verlag, New York, (1993). [11] D. Poole and W. Hereman, Symbolic computation of conservation laws for nonlinear partial dierential equations in multiple space dimensions, J. Symbolic Comput. 46 (2011), 1355-1377. [12] M. Antonowicz and A.P. Fordy, Coupled KdV equations with multi-Hamiltonian structures, Physica D 28 (1987), 345-357. [13] S.I. Svinolupov, Jordan algebras generalized Korteweg-de Vries equations, Teor. Mat. Fiz. 87 (1991), 391403. [14] W. X. Ma and B. Fuchssteiner, The bi-Hamiltonian structure of the perturbation equations of the KdV hierarchy, Phys. Lett. A 213 (1996), 49-55. [15] M. Grses and A. Karasu, Coupled KdV systems, J. Math. Phys. 39 (1998), 2103-2111. u [16] A.V. Mikhailov, A.V. Shabat and V.V. Sokolov, The symmetry approach to classication of integrable equations, in: V.E. Zakharov, ed., What is Integrability?, Springer Series in Non-Linear Dynamics, SpringerVerlag, New York, (1991), 115-184. [17] S.I. Svinolupov, On the analogues of the Burgers equatin, Phys. Lett. A 135 (1989), 32-36. [18] P.J. Olver and V. Sokolov, Integrable evolution equations on associative algebras, Commun. Math. Phys. (1998), 245-268. [19] M. Foursov, On integrable coupled Burgers-type equations, Phys. Lett. A 272 (2000), 57-64. [20] J.A. Sanders and J. P. Wang, On the integrability of systems of second order evolution equations with two components, J. Di. Eqns. 203 (2004) 1-27. [21] T. Tsuchida and T. Wolf, Classication of polynomial integrable systems of mixed scalar and vector evolution equations:I, J. phys. A:Math. Gen. 38 (2005), 7691-7733. Department of Engineering Physics, Ankara University 06100 Tandogan, Ankara E-mail address: talati@eng.ankara.edu.tr E-mail address: turhan@eng.ankara.edu.tr